WARNING: Authorities say 'Gray Death' made its way to Indiana ea - WDRB 41 Louisville News

WARNING: Authorities say 'Gray Death' made its way to Indiana earlier this week

Posted: Updated:
A visual of the dose of heroin, fentanyl and carfentanil needed to kill an average adult. (Credit: Paige Sutherland/NHPR) A visual of the dose of heroin, fentanyl and carfentanil needed to kill an average adult. (Credit: Paige Sutherland/NHPR)

LOUISVILLE, Ky. (WDRB) -- The Indiana Department of Homeland Security is warning Hoosiers about a dangerous new drug that made its way to Indiana earlier this week.

It's called Gray Death -- and officials say it doesn't just kill drug users on minimal contact, but also first responders arriving at scenes contaminated by the drug.

It's described as, "a particularly dangerous mixture of heroin, fentanyl, carfentanil and other synthetic opiods."

Carfentanil is said to be a particularly dangerous ingredient to the drug, because it's used as a tranquilizing agent for elephants and other large mammals, and is, "10,000 times more potent than morphine and 100 times more potent than fentanyl." It is a severe threat to first responders, because it can be absorbed through the skin or accidentally inhaled through the air.

Officials say an overdose from the Gray Death was reported in central Indiana earlier this week.

"When approaching an emergency, you never know where extreme danger may lurk, so every precaution must be taken," State Emergency Medical Services Medical Director Dr. Michael Olinger said in a statement. "That's definitely true for any drug-related scene, where even a tiny amount of the wrong substance can be deadly."

Indiana State Police Superintendent Doug Carter also weighed in:

"Here's the bottom line. Many people become addicted to opiods from what originally started as a legitimately prescribed use, while others became addicted as a result of illicit use ... But addiction is addiction, regardless of the path and this is not a problem we can -- or should try -- to arrest our way out of. And equally as troubling is the threat these substances are posing to the health and safety of public safety officials. ... We in law enforcement will continue to direct our resources toward arresting the traffickers of these illegal substances and working with prosecutors to build the strongest case possible to make the price of conviction higher than the profit from peddling death and destruction."

When responding to an overdose scene, first responders are urged to:

  • Exercise extreme caution with any suspected opioid delivery method. Specifically, they are urged to wear gloves and masks and cover as much skin as possible.
  • Be aware of and recognize any signs of exposure.
  • Seek immediate medical attention, when necessary.
  • Refrain from touching any potential drug materials or paraphernalia.
  • Be ready to manage the victim's airway in the event of exposure.

Related: 

WARNING: New street drug dubbed 'gray death' can kill with one dose

Copyright 2017 by WDRB News. All rights reserved.

  • Sign Up for WDRB's Sports Newsletter

    * denotes required fields

    Thank you for signing up! You will receive a confirmation email shortly.
Powered by Frankly
All content © Copyright 2000 - 2017 WDRB. All Rights Reserved. For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices.